Alert archive / Arkansas / Flash Flood Warnings in 2016

Flash Flood Warning 72, NWS Memphis, TN

May 9, 2016Randolph County, Arkansas

NWS Memphis, TN issued this flash flood warning at May 9, 2016, 11:49 PM CDT for Randolph County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2016, 11:49 PM CDT (04:49 UTC)
Expired
May 10, 2016, 2:45 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Randolph County, AR

The radar

The Memphis radar (KNQA), 166 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 4.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2016-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2016-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
399 m²/s²
Significant tornado parameter
1.1
Supercell composite
15.6

Open this sounding in Storm Lab

The text

As transmitted.

290 
WGUS54 KMEG 100449
FFWMEG
ARC121-100745-
/O.NEW.KMEG.FF.W.0072.160510T0449Z-160510T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1149 PM CDT MON MAY 9 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RANDOLPH COUNTY IN EASTERN ARKANSAS...

* UNTIL 245 AM CDT

* AT 1149 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT HOUR.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  POCAHONTAS...MAYNARD...BIGGERS...RAVENDEN SPRINGS...DALTON...
  ATTICA...ELKINS PARK...MIDDLEBROOK...HAMIL...BROCKETT...ELM
  STORE...ELEVEN POINT...INGRAM...STOKES...BRAKEBILL...PITMAN...
  ENGELERG AND WARM SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3649 9139 3650 9078 3629 9078 3629 9080
      3628 9081 3625 9124 3627 9126 3633 9126
      3633 9128 3637 9128 3637 9129 3639 9129
      3639 9131 3642 9131 3642 9135 3647 9136
      3647 9138

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 9, 11:30 PM CDT, 19 minutes earlier.

Area forecast discussion, May 9, 11:30 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1130 PM CDT MON MAY 9 2016

.DISCUSSION...

UPDATED FOR AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 937 PM CDT MON MAY 9 2016/

POTENT 500 MB SHORTWAVE PIVOTING FROM THE SOUTHERN PLAINS INTO
THE MID MISSISSIPPI VALLEY TONIGHT. A 50 KT MID LEVEL JET MOVING
INTO THE MIDSOUTH WHILE AN INCREASING LLJ FEEDS MOISTURE INTO THE
REGION. RIGHT NOW WE ARE WATCHING A COUPLE OF AREAS. FIRST IS A
CLUSTER OF STORMS ACROSS NORTHERN ARKANSAS. A BOW ECHO THAT IS NOW
MOVING ACROSS NORTHERN DUNKLIN. TRAILING THIS BOW ECHO CELLS ARE
TRAINING AND PRODUCING SOME HEAVY RAIN. CONCERNED ABOUT POSSIBLE
FLASH FLOODING ACROSS NE AR OVER THE NEXT FEW HOURS.

ALSO WATCHING ANOTHER AREA OF DEVELOPMENT FURTHER SW OF KLIT WHICH
HAS BEEN INCREASING OVER THE PAST FEW HOURS. THIS SHOULD PUSH
NORTHEAST INTO THE AREA WHILE FORMING INTO SOME SORT OF BROKEN
LINE...WEST OF THE MS RIVER AFTER MIDNIGHT...ACCORDING TO THE
LATEST HIRES DATA. DAMAGING WINDS CONTINUE TO BE THE MAIN THREAT
OVERNIGHT THOUGH LOW LEVEL SHEAR IS QUITE HIGH AND AN ISOLATED
TORNADO IS POSSIBLE.

FORECAST IS IN GOOD SHAPE. INCREASING POPS OVER THE DELTA SW OF
MEMPHIS OVERNIGHT.

SJM

PREV DISCUSSION... /ISSUED 346 PM CDT MON MAY 9 2016/

TEMPERATURES ARE A BIT COOLER THAN EXPECTED TODAY ACROSS THE
MIDSOUTH. MOST OF THE AREA HAS ONLY MANAGED TO CLIMB INTO THE LOW
70S. AFTERNOON HIGHS SHOULD BE MOSTLY IN THE 73 TO 77 DEGREE
RANGE. MEMPHIS IS THE WARMEST LOCATION...A FEW ROGUE RAYS OF
SUNSHINE MUST HAVE POKED THROUGH THE OVERCAST SKY...CAUSING THEM
TO JUMP UP TO 77 DEGREES AT 3PM.

INSTABILITY HAS ALSO BEEN SUPPRESSED TODAY DUE TO ABUNDANT CLOUD
COVER. EVEN WITH DEW POINTS IN THE LOW TO MIDDLE 60S WE HAVE ONLY
BEEN ABLE TO EEK OUT 300-400 J/KG OF CAPE IN EAST ARKANSAS WHERE
IT IS CURRENTLY MOST UNSTABLE. AS A RESULT...SEVERE WEATHER IS
NOT EXPECTED THIS AFTERNOON...AND EVEN LIGHTNING IS IN QUESTION.
HOWEVER THINGS ARE STILL EXPECTED TO BECOME ACTIVE TONIGHT.

CONFIDENCE IS INCREASING ON THE FORECAST OF SEVERE STORMS
TONIGHT. WE WILL HAVE TO WAIT FOR DYNAMIC SUPPORT FOR SHOWERS AND
THUNDERSTORMS TO STRENGTHEN. A WELL DEFINED SHORTWAVE TROUGH CAN
BE SEEN IN WATER VAPOR IMAGERY MOVING ACROSS WEST OKLAHOMA. THIS
FEATURE IS EXPECTED TO RAPIDLY MOVE ACROSS THE PLAINS
TONIGHT...APPROACHING THE MISSISSIPPI RIVER BEFORE SUNRISE. IT IS
EXPECTED TO ATTAIN A STRONG NEGATIVE TILT BETWEEN SUNSET AND
MIDNIGHT. A 100KT UPPER LEVEL JET WILL BE SITUATED TO OUR
SOUTHWEST...PLACING MUCH OF THE MIDSOUTH IN THE LEFT EXIT
REGION...BUT THIS FEATURE MAY BE A BIT TOO FAT AWAY FOR ANY
SIGNIFICANT CONTRIBUTION TO THE SEVER THREAT. NEVERTHELESS IT IS
NOT A LIMITING FACTOR FOR SEVERE WEATHER. MORE
IMPORTANTLY...DIFLUENT FLOW IN THE UPPER LEVELS SHOULD HELP
MAINTAIN UPDRAFTS. EVEN LOWER IN THE ATMOSPHERE...A 45-50KT 850
LLJ IS EXPECTED TO DEVELOP EARLY TONIGHT AND SHIFT ACROSS THE AREA
THROUGH THE NIGHT. A SECONDARY LLJ OF SIMILAR STRENGTH IS EXPECTED
TO MOVE INTO EAST ARKANSAS BY 12Z...WEAKENING AFTER SUNRISE. AS
THE TROUGH ATTAINS A STRONG NEGATIVE TILT IT SHOULD BE EASY TO
TRANSFER SOME OF THAT ENERGY TO THE SURFACE. DAMAGING WIND WILL BE
THE GREATEST THREAT...ALONG WITH ISOLATED SHORT LIVED TORNADOES.

TOMORROW...THUNDERSTORMS MAY RE DEVELOP IN THE AFTERNOON...BUT IF
CLOUDS HANG AROUND LIKE TODAY DEVELOPMENT MAY BE LIMITED. TOMORROW
AFTERNOON STORMS WOULD BE ONCE AGAIN MAINLY DRIVEN BY HEATING
INDUCED INSTABILITY. DEW POINTS WILL BE A LITTLE HIGHER THAN
TODAY...IN THE MIDDLE TO UPPER 60S...SO EVEN TEMPERATURES IN THE
MIDDLE 70S MAY BE ENOUGH FOR CONVECTION.

WEDNESDAY...A WEAK BROAD RIDGE SHIFTS ACROSS THE AREA. A FEW
SHOWERS AND WEAK THUNDERSTORMS MAY LINGER IN NORTHERN PORTIONS OF
THE CWA...BUT WE SHOULD SEE A BREAK FROM ANY STRONG OR SEVERE
STORMS. HIGHS MAY CLIMB INTO THE MIDDLE 80S.

WEDNESDAY NIGHT INTO THURSDAY...THE RIDGE WILL SHIFT EAST AND
SOUTHWEST FLOW WILL RETURN TO THE MIDSOUTH. STRONG TO POSSIBLY
SEVERE AFTERNOON THUNDERSTORMS LOOK POSSIBLE. DEWPOINTS WILL
REMAIN ELEVATED WITH HIGHS IN THE LOW 80S.

FRIDAY INTO THE WEEKEND LOOKS DRY WITH COOLER TEMPERATURES
RETURNING. WE MAY SEE A CLIPPER TYPE SYSTEM TRACK TO OUR NORTHEAST
LATE IN THE WEEKEND...BUT CONFIDENCE ON THE EXACT TRACK OF THIS
FEATURE IS LOW. WILL ADVERTISE SLIGHT CHANCE TO LOW CHANCE
POPS...MAINLY IN NORTHWEST TENNESSEE.

30

&&

.AVIATION...

ONE LINE OF SHRAS/TSRAS WILL MOVE THROUGH KMKL FROM 10/06Z-10/07Z
WHILE ANOTHER LINE CONTINUES TO ORGANIZE ACROSS ARKANSAS. THIS
LINE WILL PUSH THROUGH KJBR AND KMEM THROUGH ABOUT 10/09Z. EXPECT
OCNL MVFR/IFR CONDS WITH ANY TSRAS. NOT SURE IF THIS LINE WILL
MAKE IT THROUGH KMKL SO JUST KEPT A VCTS THERE UNTIL 10/10Z. MOST
OF THE ACTIVITY WILL REMAIN NORTH OF KTUP WHERE A VCTS WILL
SUFFICE FOR LATER TONIGHT. AFTER THE SHRAS/TSRAS MOVE THROUGH EXPECT
A PERIOD OF MVFR CIGS THROUGH ABOUT MID MORNING ON TUESDAY.
EXPECT SOUTH WINDS AT 10-15 MPH WITH HIGHER GUSTS THROUGH EARLY
TUESDAY EVENING...THEN DIMINISHING WINDS.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 9, 9:13 PM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
913 PM CDT MON MAY 9 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-110415-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
913 PM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT FOR AREAS
ALONG AND WEST OF THE MISSISSIPPI RIVER...WITH THE HIGHEST THREAT
IN NORTHEAST ARKANSAS. THE PRIMARY SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS AND ISOLATED TORNADOES. LOCALIZED FLASH FLOODING IS
ALSO POSSIBLE MAINLY ACROSS NORTHEAST ARKANSAS AND THE MISSOURI
BOOTHEEL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING ACROSS NORTHERN PORTIONS OF THE MID SOUTH. DAMAGING
WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS.

THERE WILL BE AN ADDITIONAL POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY ACROSS PORTIONS OF THE
MID SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF THE MID SOUTH
TONIGHT AND CONTINUING AT TIMES THROUGH THE REMAINDER OF THIS
WEEK.

SJM

In the hours before

Local storm report, May 9, 9:44 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
944 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     DALTON                  36.42N 91.15W
05/09/2016                   RANDOLPH           AR   LAW ENFORCEMENT

            A FEW TREES DOWN.

&&

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:53 PM CDTSevere Thunderstorm WarningMEGRandolph52 min
May 9, 8:23 PM CDTSevere Thunderstorm WarningMEGClay, Randolph52 min
May 9, 8:59 PM CDTSevere Thunderstorm WarningMEGClay46 min
May 10, 12:37 AM CDTSevere Thunderstorm WarningMEGCross, Lee, St. Francis53 min
May 10, 1:19 AM CDTSevere Thunderstorm WarningMEGLee, Phillips41 min
May 10, 1:27 AM CDTSpecial Weather StatementMEGCrittenden, Mississippi48 min
May 10, 1:30 AM CDTSpecial Weather StatementMEGLee45 min
May 10, 3:35 AM CDTSevere Thunderstorm WarningMEGPhillips26 min

Nearby

Flash Flood Warnings in Arkansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.